Louisiana, 2008

Lightning Strike in Louisiana, June 16, 2008

June 16, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated thunderstorms developed in an unstable atmosphere over southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated thunderstorms developed in an unstable atmosphere over southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 16, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 16, 2:43 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT MON JUN 16 2008

.SYNOPSIS...
RATHER WEAK PRESSURE GRADIENT ACROSS THE AREA THIS
AFTERNOON...WITH THE MAIN FRONT NEAR A MEMPHIS TO OKLAHOMA CITY
LINE. DIFFERENTIAL HEATING HAS AIDED THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS ACROSS THE AREA. WITH DRIER AIR MOVING INTO THE
AREA...GUSTY WINDS HAVE BEEN REPORTED WITH A FEW OF THE STORMS.
OUTSIDE OF THUNDERSTORMS...TEMPERATURES HAVE GENERALLY BEEN IN THE
LOWER TO MIDDLE 90S. DEWPOINTS HAVE BEEN IN THE 60S NORTH TO LOW
TO MID 70S SOUTH.
&&

.SHORT TERM...
WILL HOLD ISOLATED CONVECTION IN THE FORECAST UNTIL ABOUT 02Z
TONIGHT. COMPLEX OVER NW LOUISIANA LIKELY TO STAY WEST OF THE
AREA. AIRMASS MOISTENS UP AGAIN TOMORROW AND WEDNESDAY...SO AREAL
COVERAGE WILL MOVE INTO THE SCATTERED RANGE...BEFORE DRIER AIR
RETURNS ON THURSDAY. AS WE ARE IN NORTHWEST FLOW...TIMING OF
IMPULSES GETS DIFFICULT. CONFIDENCE IN COLD FRONT PASSAGE FOR
ENTIRE AREA IS LOW. SOME PERIOD IN THE NEXT 3 DAYS WILL PROBABLY FALL
INTO THE LIKELY RANGE ON POPS...BUT THE PARTICULAR IMPULSE TO DO
THIS WONT BE APPARENT UNTIL 12-24 HOURS AHEAD OF TIME...IF THAT
FAR.

TEMPERATURES HAVE GENERALLY GONE ABOVE GUIDANCE IN AREAS THAT DO
NOT SEE RAIN FOR HIGH TEMPERATURES. MAV AND MET DATA ARE FAIRLY
CLOSE...BUT WEDNESDAY TEMPERATURES APPEAR TO BE A LITTLE TOO COOL.
WILL LOWER PREVIOUS MAX FORECAST FOR WEDNESDAY...BUT STILL ABOVE
GUIDANCE. THURSDAY TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. 35
&&

.LONG TERM...
GENERALLY NORTHWEST FLOW WILL CONTINUE THROUGH THE EXTENDED
PERIOD. TIMING OF IMPULSES THIS FAR OUT IS PROBLEMATICAL. NCEP AND
GFS GUIDANCE HIGHLIGHTS SATURDAY AS THE MOST LIKELY DAY FOR
PRECIPITATION. WILL GO WITH HIGHEST POPS ON SATURDAY...BUT STILL
IN THE CHANCE RANGE. TEMPERATURES WILL BE WITHIN A COUPLE OF
DEGREES OF NORMAL FOR THE EXTENDED PERIOD. 35
&&

.AVIATION...
HAVE LEFT OUT MENTION OF SHRA/TSRA FROM THE TAFS DUE TO THE ISOLATED
NATURE OF THE CONVECTION. SOME SHRA HAS BEEN IN THE VICINITY OF A
FEW SITES...AND A FEW NON-TAF AIRPORTS HAVE EXPERIENCED TSRA WITH
WIND GUSTS IN THE 30-35 KNOT RANGE. MAY HAVE TO AMEND ONE OR TWO TAF
SITES YET THIS AFTERNOON IF CONVECTION CONTINUES TO MEANDER TOWARDS
THE TERMINALS. OTHERWISE...VFR WEATHER WILL CONTINUE OUTSIDE OF RAIN
AREAS THROUGH TUESDAY MORNING. 22

.MARINE...
LIGHT WINDS AND LOW SEAS SHOULD PREVAIL THROUGH TUESDAY. NORTHERLY
WINDS MAY INCREASE TO THE 10 TO 15 KNOTS RANGE AT TIMES BEHIND THE
WEAK COLD FRONT ON WEDNESDAY. 22
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  92  70  91 /  20  40  30  30
BTR  74  94  72  90 /  20  40  30  30
MSY  75  92  75  89 /  20  40  30  30
GPT  74  91  72  89 /  20  40  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Jun 16, 2:01 PM CST, 1 hour 29 minutes before
MSZ081-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT MON JUN 16 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS NEAR LONG BEACH...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 6 MILES NORTHWEST OF LONG BEACH.
THE THUNDERSTORM WAS NEARLY STATIONARY.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Jun 16, 2:13 PM CST, 1 hour 17 minutes before
LAZ048-049-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
313 PM CDT MON JUN 16 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS NEAR PRAIRIEVILLE...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR OAK HILLS PLACE...OR ABOUT
4 MILES NORTH OF PRAIRIEVILLE.  THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
PRAIRIEVILLE AT 345 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Jun 16, 2:28 PM CST, 1 hour 2 minutes before
LAZ034-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT MON JUN 16 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS NEAR BATCHELOR...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 8 MILES NORTHEAST OF MELVILLE...
OR ABOUT 4 MILES SOUTH OF BATCHELOR.  THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
BATCHELOR AT 415 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Jun 16, 2:30 PM CST, 1 hour before
LAZ069-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT MON JUN 16 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS NEAR PORT SULPHUR...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR PORT SULPHUR...MOVING
NORTH AT 5 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Jun 16, 3:12 PM CST, 18 minutes before
LAZ069-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 PM CDT MON JUN 16 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS NEAR POINTE A LA HACHE...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 7 MILES NORTHWEST OF PORT
SULPHUR...OR ABOUT OVER POINTE A LA HACHE.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
PORT SULPHUR AT 500 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Jun 16, 3:23 PM CST, 7 minutes before
LAZ059-060-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CDT MON JUN 16 2008

...BROKEN LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AFFECTING
PORTIONS OF ST CHARLES AND LAFOURCHE PARISHES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS EXTENDING FROM
8 MILES EAST OF THIBODAUX TO 15 MILES NORTHEAST OF HOUMA TO 10 MILES
SOUTHWEST OF AVONDALE.  THIS LINE OF THUNDERSTORMS WAS NEARLY
STATIONARY.

STRONG THUNDERSTORMS WILL BE NEAR...
DES ALLEMANDS AT 500 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lafourche

When
June 16, 3:30 PM CST
Where
Lafourche County, 5 mi ESE of Thibodaux
Property damage
$30,000
Reported by
Newspaper
Coordinates
29.772, -90.753

A lightning strike caused a fire that resulted in severe damage to a mobile home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121123.